Advertisement

Optimal Investment in Incomplete Financial Markets

  • Walter Schachermayer
Part of the Springer Finance book series (FINANCE)

Abstract

We give a review of classical and recent results on maximization of expected utility for an investor who has the possibility of trading in a financial market. Emphasis will be given to the duality theory related to this convex optimization problem.

For expository reasons we first consider the classical case where the underlying probability space Ω is finite. This setting has the advantage that the technical difficulties of the proofs are reduced to a minimum, which allows for a clearer insight into the basic ideas, in particular the crucial role played by the Legendre-transform. In this setting we state and prove an existence and uniqueness theorem for the optimal investment strategy, and its relation to the dual problem; the latter consists in finding an equivalent martingale measure optimal with respect to the conjugate of the utility function. We also discuss economic interpretations of these theorems.

We then pass to the general case of an arbitrage-free financial market modeled by an ℝ d -valued semi-martingale. In this case some regularity conditions have to be imposed in order to obtain an existence result for the primal problem of finding the optimal investment, as well as for a proper duality theory. It, turns out, that, one may give a necessary and sufficient condition, namely a mild condition on the asymptotic behavior of the utility function, its so-called reasonable asymptotic elasticity. This property allows for an economic interpretation motivating the term “reasonable”. The remarkable fact, is that, this regularity condition only pertains to the behavior of the utility function, while we do not, have to impose any regularity conditions on the stochastic process modeling the financial market, (to be precise: of course, we have to require the arbitrage-freeness of this process in a proper sense; also we have to assume in one of the cases considered below that, this process is locally bounded; but, otherwise it, may be an arbitrary ℝ d -valued semi-martingale).

We state two general existence and duality results pertaining to the setting of optimizing expected utility of terminal consumption. We also survey some of the ramifications of these results allowing for intermediate consumption, state-dependent, utility, random endowment,, non-smooth utility functions and transaction costs.

Key words

Optimal Portfolios Incomplete Markets Replicating Portfolios No-arbitrage bounds Utility Maximization Asymptotic Elasticity of Utility Functions. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [A97]
    P. Artzner, (1997), On the numeraire portfolio. Mathematics of Derivative Securities, M. Dempster and S. Pliska, eds., Cambridge University Press, pp. 53–60.Google Scholar
  2. [AS 94]
    J.P. Ansel, C. Strieker, (1994), Couverture des actifs contingents et prix maximum. Ann. Inst,. Henri Poincaré, Vol. 30, pp. 303–315.zbMATHGoogle Scholar
  3. [B00]
    D. Becherer, (2000), The numeraire portfolio for unbounded semimartingales. preprint,, TU Berlin.Google Scholar
  4. [BF00]
    F. Bellini, M. Frittelli, (2000), On the existence of minimax martin gale measures, preprint,.Google Scholar
  5. [BS 99]
    W. Brannat.il, W. Schachermayer, (1999), A Bipolar Theorem for Subsets of L\(fl, F, P). Séminaire de Probabilités, Vol. XXXIII, pp. 349–354.Google Scholar
  6. [C75]
    I. Csiszar, (1975), I-Divergence Geometry of Probability Distributions and Minimization Problems. Annals of Probability, Vol. 3, No. 1, pp. 146–158.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [C00]
    J. Cvitanic, (2000), Minimizing expected loss of hedging in incomplete and constrained markets. Preprint, Columbia University, New York.Google Scholar
  8. [CH00]
    P. Collin-Dufresne, J.-N. Huggonnier, (2000), Utility-based pricing of contingent claims subject to counterparty credit risk. Working paper GSIA and Department, of Mathematics, Carnegie Mellon University.Google Scholar
  9. [CH89]
    J.C. Cox, C.F. Huang, (1989), Optimal consumption and portfolio policies when asset prices follow a diffusion process. J. Economic Theory, Vol. 49, pp. 33–83.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [CH9]
    J J.C. Cox, C.F. Huang, (1991), A variational problem arising in fi nancial economics. J. Math. Econ., Vol. 20, pp. 465–487.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [CK96]
    J. Cvitanic, I. Karatzas, (1996), Hedging and portfolio optimization under transaction costs: A martingale approach. Mathematical Finance 6, pp. 133–165.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [CW00]
    J. Cvitanic, H. Wang, (2000), On optimal terminal wealth under transaction costs. Preprint.Google Scholar
  13. [CSWOO]
    J. Cvitanic, H. Wang, W. Schachermayer, (2000), Utility Maximization in Incomplete Markets with Random Endowment, preprint (12 pages), to appear in Finance and Stochastics.Google Scholar
  14. [D 97]
    M. Davis, (1997), Option pricing in incomplete markets. Mathemat ics of Derivative Securities, eds. M.A.H. Dempster and S.R. Pliska, Cambridge University Press, pp. 216–226.Google Scholar
  15. [D00]
    M. Davis, (2000), Optimal hedging with basis risk. Preprint of the TU Vienna.Google Scholar
  16. [DGRSSS00]
    F. Delbaen, P. Grandits, T. Rheinländer, D. Samperi, M. Schweizer, C. Strieker, (2000), Exponential hedging and entropie penalties. preprint.Google Scholar
  17. [DPT 00]
    G. Deelstra, H. Pham, N. Touzi, (2000), Dual formulation of the utility maximisation problem under transaction costs. Preprint of EN- SAE and CREST.Google Scholar
  18. [DS 94]
    F. Delbaen, W. Schachermayer, (1994), A General Version of the Fundamental Theorem of Asset Pricing. Math. Annalen, Vol. 300, pp. 463–520.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [DS 95]
    F. Delbaen, W. Schachermayer, (1995), The No-Arbitrage Property under a change of numéraire. Stochastics and Stochastic Reports, Vol. 53, pp. 213–226.MathSciNetzbMATHGoogle Scholar
  20. [DS 98b]
    F. Delbaen, W. Schachermayer, (1998), A Simple Counter-example to Several Problems in the Theory of Asset Pricing, which arises in many incomplete markets. Mathematical Finance, Vol. 8, pp. 1–12.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [DS 98a]
    F. Delbaen, W. Schachermayer, (1998), The Fundamental Theorem of Asset Pricing for Unbounded Stochastic Processes. Mathematische Annalen, Vol. 312, pp. 215–250.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [DS 99]
    F. Delbaen, W. Schachermayer, (1999), A Compactness Principle for Bounded Sequences of Martingales with Applications. Proceedings of the Seminar of Stochastic Analysis, Random Fields and Applications, Progress in Probability, Vol. 45, pp. 137–173.MathSciNetGoogle Scholar
  23. [E80]
    M. Emery, (1980), Compensation de processus à variation finie non localement integrables. Séminaire de Probabilités XIV, Springer Lecture Notes in Mathematics, Vol. 784, pp. 152–160.MathSciNetCrossRefGoogle Scholar
  24. [ET 76]
    I. Ekeland, R. Temam, (1976), Convex Analysis and Variational Problems. North Holland.Google Scholar
  25. [F00]
    M. Frittelli, (2000), The minimal entropy martingale measure and the valuation problem in incomplete markets. Mathematical Finance, Vol. 10, pp. 39–52.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [F90]
    L.P. Foldes, (1990), Conditions for optimality in the infinitehorizon portfolio-cum-savings problem with semimartingale investments. Stochastics and Stochastics Report, Vol. 29, pp. 133–171.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [FL 00]
    H. Föllmer, P. Leukert,, (2000), Efficient Hedging: Cost versus Short fall Risk. Finance and Stochastics, Vol. 4, No. 2, pp. 117–146.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [FS 91]
    H. Föllmer, M. Schweizer, (1991), Hedging of contingent claims under incomplete information. Applied Stochastic Analysis, Stochastic Monographs, M.H.A. Davis and R.J. Elliott, eds., Gordon and Breach, London New York, Vol. 5, pp. 389–414.Google Scholar
  29. [GKOO]
    T. Göll, J. Kallsen, (2000), Optimal portfolios for logarithmic utility. Stochastic Processes and Their Applications, Vol. 89, pp. 31–48.MathSciNetCrossRefGoogle Scholar
  30. [GR00]
    T. Göll, L. Rüschendorf, (2000), Minimax and minimal distance martingale measures and their relationship to portfolio optimization. Preprint, of the Universität, Freiburg, Germany.Google Scholar
  31. [HL88]
    C.-F. Huang, R.H. Litzenberger, (1988), Foundations for Fiancial Economics. North-Holland Publishing Co. New York.Google Scholar
  32. [HN89]
    S.D. Hodges, A. Neuberger, (1989), Optimal replication of contingent claims under transaction costs. Review of Futures Markets, Vol. 8, pp. 222–239.Google Scholar
  33. [HP81]
    J.M. Harrison, S.R. Pliska, (1981), Martingales and Stochastic intefrals in the theory of continuous trading. Stoch. Proc. and Appl., Vol. 11, pp. 215–260.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [HP91]
    H. He, N.D. Pearson, (1991), Consumption and Portfolio Policies with Incomplete Markets and Short-Sale Constraints: The Finite- Dimensional Case. Mathematical Finance, Vol. 1, pp. 1–10.MathSciNetCrossRefGoogle Scholar
  35. HP91aJ H. He, N.D. Pearson, (1991), Consumption and Portfolio Policies with Incomplete Markets and Short-Sale Constraints: The Infinite- Dimensional Case. Journal of Economic Theory, Vol. 54, pp. 239–250.Google Scholar
  36. [J 92]
    S.D. Jacka, (1992), A martingale representation result and an appli cation to incomplete financial markets. Mathematical Finance, Vol. 2, pp. 239–250.CrossRefzbMATHGoogle Scholar
  37. [J 96]
    B.E. Johnson, (1996), The pricing property of the optimal growth portfolio: extensions and applications, preprint,, Department, of Engineering-Economic-Systems, Stanford University.Google Scholar
  38. [JS00]
    M. Jonsson, K.R. Sircar, (2000), Partial hedging in a stochastic volatility environment. Preprint, of the Princeton University, Dept.. of Operation Research and Financial Engineering.Google Scholar
  39. [K00]
    J. Kallsen, (2000), Optimal portfolios for exponential Levy pro cesses Mathematical Methods of Operation Research, Vol. 51, No. 3, pp. 357–374.MathSciNetGoogle Scholar
  40. [KaSOO]
    Yu.M. Kabanov, C. Strieker, (2000), On the optimal portfolio for the exponential utility maximization: remarks to the six-author paper. Preprint,.Google Scholar
  41. [KJ 98]
    N. El Karoui, M. Jeanblanc, (1998), Optimization of consumptions with labor income. Finance and Stochastics, Vol. 4, pp. 409–440.CrossRefGoogle Scholar
  42. [KLS87]
    I. Karatzas, J.P. Lehoczky, S.E. Shreve, (1987), Optimal portfolio and consumption decisions for a “small investo” on a finite horizon. SIAM Journal of Control and Optimization, Vol. 25, pp. 1557–1586.MathSciNetCrossRefzbMATHGoogle Scholar
  43. [KLSX91]
    I. Karatzas, J.P. Lehoczky, S.E. Shreve, G.L. Xu, (1991), Martingale and duality methods for utility maximization in an incomplete market. SIAM Journal of Control and Optimization, Vol. 29, pp. 702–730.MathSciNetCrossRefzbMATHGoogle Scholar
  44. [KQ 95]
    N. El Karoui, M.-C. Quenez, (1995), Dynamic programming and pric ing of contingent claims in an incomplete market. SIAM J. Control Optim., Vol. 33, pp. 29–66.CrossRefzbMATHGoogle Scholar
  45. [KROO]
    N. Karoui, R. Rouge, (2000), Pricing via utility maximization and entropy. Preprint, to appear in Mathematical Finance.Google Scholar
  46. [Kom67]
    J. Komlos, (1967), A generalization of a problem of Steinhaus. Acta Math. Sci. Hung., Vol*. 18, pp. 217–229.MathSciNetCrossRefzbMATHGoogle Scholar
  47. [KS 99]
    D. Kramkov, W. Schachermayer, (1999), The Asymptotic Elasticity of Utility Functions and Optimal Investment in Incomplete Markets. Annals of Applied Probability, Vol. 9, No. 3, pp. 904–950.MathSciNetCrossRefzbMATHGoogle Scholar
  48. [L00]
    P. Lakner, (2000), Portfolio Optimization with an Insurance Con straint. Preprint of the NYU, Dept. of Statistics and Operation Research.Google Scholar
  49. [L 90]
    J.B. Long, (1990), The numeraire portfolio. Journal of Financial Eco nomics, Vol. 26, pp. 29–69.CrossRefGoogle Scholar
  50. [M69]
    R.C. Merton, (1969), Lifetime portfolio selection under uncertainty: the continuous-time model. Rev. Econom. Statist,., Vol. 51, pp. 2472. 57.Google Scholar
  51. [M 71]
    R.C. Merton, (1971), Optimum consumption and portfolio rules in a continuous-time model. J. Econom. Theory, Vol. 3, pp. 373–413.MathSciNetCrossRefzbMATHGoogle Scholar
  52. [M 90]
    R.C. Merton, (1990), Continuous-Time Finance. Basil Blackwell, Oxford.Google Scholar
  53. [P86]
    S.R. Pliska, (1986), A stochastic calculus model of continuous trading: optimal portfolios. Math. Oper. Res., Vol. 11, pp. 371–382.MathSciNetCrossRefzbMATHGoogle Scholar
  54. [R70]
    R.T. Rockafellar, (1970), Convex Analysis. Princeton University Press, Princeton, New Jersey.Google Scholar
  55. [R84]
    L. Riischendorf, (1984), On the minimum discrimination information theorem. Statistics and Decisions Supplement, Issue, Vol. 1, pp. 263–283.Google Scholar
  56. [S 69]
    P.A. Samuelson, (1969), Lifetime portfolio selection by dynamic stochastic programming. Rev. Econom. Statist,., Vol. 51, pp. 239–246.CrossRefGoogle Scholar
  57. [S00]
    W. Schachermayer, (1999), Optimal Investment in Incomplete Markets when Wealth may Become Negative. Preprint, (45 pages), to appear in Annals of Applied Probability.Google Scholar
  58. [SOOa]
    W. Schachermayer, (2000), Introduction to the Mathematics of Financial Markets. Notes on the St.. Flour summer school 2000, preprint,, to appear in Springer Lecture Notes.Google Scholar
  59. [SOOb]
    W. Schachermayer, (2000), How Potential Investments may Change the Optimal Portfolio for the Exponential Utility, preprint,.Google Scholar
  60. [Sch66]
    H.H. Schafer, (1966), Topological Vector Spaces. Graduate Texts in Mathematics.Google Scholar
  61. [St 85]
    H. Strasser, (1985), Mathematical theory of statistics: statistical experiments and asymptotic decision theory. De Gruyter studies in mathematics, Vol. 7.Google Scholar
  62. [XY00]
    J. Xia, J. Yan, (2000), Martingale measure method for expected utility maximisation and valuation in incomplete markets. Preprint,.Google Scholar
  63. [Z00]
    G. Zitkovic, (2000), Maximization of utility of consumption in incomplete semimartingale markets. In preparation.Google Scholar
  64. [ZOOa]
    G. Zitkovic, (2000), A filtered version of the Bipolar Theorem of Brannath and Schachermayer. Preprint, of the Dept. of Statistics, Columbia University, NY.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Walter Schachermayer
    • 1
  1. 1.Department of Financial and Actuarial MathematicsVienna University of TechnologyViennaAustria

Personalised recommendations